Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Jackson, MS

January 25, 2004Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 25, 2004, 5:58 AM CST for Simpson County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2004, 5:58 AM CST (11:58 UTC)
Expired
Jan 25, 2004, 6:35 AM CST
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Simpson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 12.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KJAN 251158
SVRJAN
MSC127-251235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
557 AM CST SUN JAN 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 635 AM CST

* AT 557 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF PINOLA...OR ABOUT 12 MILES
  SOUTH OF MENDENHALL...MOVING NORTHEAST AT 35 MPH.

* THIS STORM WILL BE NEAR MAGEE AT 620 AM.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3187 9006 3177 8995 3181 8967 3202 8967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 4:58 AM CST, 1 hour earlier.

Area forecast discussion, Jan 25, 4:58 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CST SUN JAN 25 2004

...SHORT-TERM PRECIPITATION TIMING AND LONG-TERM TEMPERATURES ARE
THE MAIN FORECAST CHALLENGES THIS MORNING...

.DISCUSSION...AREA RADARS THIS MORNING ARE SHOWING A LARGE AREA OF
SHOWERS MOVING THROUGH MUCH OF THE FORECAST AREA THIS MORNING.  A
BROKEN LINE OF THUNDERSTORMS WAS EVEN NOTED IN AN AREA OF HIGHER
KINEMATIC FIELDS AND LOW-LEVEL THETA-E VALUES.  INSTABILITY HAS BEEN
THE MAIN LIMITING FACTOR WITH THE THUNDERSTORM STRENGTH...AND ONLY A
MINIMAL SEVERE WEATHER RISK EXISTS AS THE THETA-E AND LOW-LEVEL JET
AXIS SHIFT EAST.

WATER VAPOR IMAGERY SHOWS THE INITIAL SHORTWAVE EJECTING FROM THE
CENTRAL PLAINS INTO THE MID-MISSISSIPPI VALLEY THIS MORNING.  THIS
WILL PUSH A DRYLINE-TYPE FEATURE THROUGH THE REGION TODAY...
RESULTING IN A GRADUAL END IN THE PRECIPITATION FROM THE WEST.  MY
CURRENT THINKING IS THAT MOST OF THE SHOWERS WILL END OVER THE
ARKLAMISS BY LATE MORNING AND CENTRAL MISSISSIPPI BY MID-AFTERNOON.
UNFORTUNATELY...OUR EASTERN COUNTIES LOOK LIKE THEYLL BE IN THE
RAIN PRETTY MUCH ALL DAY.  WITH EXCEPTION OF THE DELTA...ILL CARRY
CATEGORICAL RAIN CHANCES JUST ABOUT EVERYWHERE FOR AT LEAST PART OF
THE DAY.

SOME RAIN MAY BE LINGERING OVER EAST AND SOUTHEAST MISSISSIPPI THIS
EVENING.  IN GENERAL THOUGH...WELL DRY OUT A LITTLE TONIGHT.  THE
SECOND SHORTWAVE WILL MOVE ACROSS THE SOUTHERN PLAINS MONDAY
AFTERNOON AND PUSH THE COLD FRONT THROUGH OUR AREA MONDAY NIGHT.
MOISTURE IS EXPECTED TO BE FAIRLY LIMITED WITH THIS NEXT SYSTEM AS
PRECIPITABLE WATER VALUES SHOULD ONLY RUN ABOUT A HALF INCH (IN
COMPARISON TO THE ALMOST 1.5 INCHES WE HAVE NOW).  ILL CONTINUE TO
HAVE RAIN CHANCES IN SLIGHT CHANCE TERRITORY...WITH THE BEST SHOT
OF SEEING ANY RAIN IN OUR NORTHERN COUNTIES.  DRY WEATHER AND NORMAL
TEMPERATURES SHOULD THEN RETURN TO THE LOWER MISSISSIPPI VALLEY FOR
TUESDAY AS HIGH PRESSURE MOVES FROM THE LONE STAR STATE.

THE SURFACE HIGH WILL BEGIN SLIDING EAST BY WEDNESDAY NIGHT...
ALLOWING SOME GULF MOISTURE TO RETURN TO THE LOWER MISSISSIPPI
VALLEY.  OUR NEXT COLD FRONT IS THEN FORECAST TO APPROACH OUR AREA
THURSDAY NIGHT AND MOVE THROUGH SOMETIME DURING THE DAY FRIDAY.
GIVEN THE SPEED OF THESE SYSTEMS...THE GOING RAIN CHANCES IN THE
GRIDDED FORECAST LOOK TO BE A-OK AND I WONT CHANGE THEM MUCH (IF
ANY).  THE LONGWAVE TROUGH WILL REMAIN OVER THE EASTERN UNITED
STATES AS A COLD AREA OF HIGH PRESSURE SLIDES SOUTHEAST FROM
CANADA.  WITH GOOD RUN-TO-RUN CONSISTENCY FOR PREVIOUS RUNS OF THE
VARIOUS LONG-RANGE MODELS...WERE THINKING THE CURRENT FORECAST (AND
NUMERICAL GUIDANCE) TEMPERATURES ARE A LITTLE ON THE WARM SIDE
TOWARD THE WEEKEND...AND ILL BUMP THESE DOWNWARD FOR FRIDAY AND
SATURDAY.  AS A SIDE NOTE...THIS IS TO BE EXPECTED FROM THE
NUMERICAL GUIDANCE SINCE IT TENDS TOWARD CLIMATOLOGY THIS FAR OUT.
ANYWAY...THE HIGH SHOULD SETTLE INTO THE SOUTHEAST FOR SATURDAY
ALLOWING CLEAR AND COLD TEMPERATURES TO BE SEEN.

PEEKING FURTHER AHEAD...THE WEATHER NEXT SUNDAY MIGHT GET
INTERESTING.  COLD AIR...MOISTURE...A LITTLE FORCING...WHO KNOWS?
STAY TUNED.

THANKS GOES OUT TO WFO CALERA FOR COLLABORATION THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      66  48  66  35 / 100  20  20   0
MERIDIAN     64  50  68  35 / 100  40  20   0
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, Jan 24, 2:26 PM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CST SAT JAN 24 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252026-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
226 PM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...FLOODING...
HEAVY RAIN AND PONDING WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK
AREA OVERNIGHT.  RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE REGION. RAINFALL AMOUNTS FOR MOST OF
THE EVENING SHOULD REMAIN AROUND A QUARTER OF AN INCH OR LESS.
HOWEVER AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION
TONIGHT... BRINGING A BETTER CHANCE OF HEAVY RAIN.  RAINFALL
AMOUNTS WILL INCREASE TO AROUND AN INCH WITH ISOLATED AMOUNTS
NEAR 2 INCHES. PONDING OF WATER MAY OCCUR ON ROADWAYS...SMALL
CREEKS... STREAMS AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY JANUARY 31.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:41 AM CSTSevere Thunderstorm WarningJANAdams44 min
Jan 25, 5:30 AM CSTSevere Thunderstorm WarningJANLawrence30 min
Jan 25, 6:26 AM CSTTornado WarningJANSimpson, Smith44 min
Jan 25, 9:10 AM CSTSevere Thunderstorm WarningJANCovington45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.